Alert archive / Wisconsin / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Duluth, MN

October 4, 2005Bayfield County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Oct 4, 2005, 4:22 AM CDT for Bayfield County, Wisconsin. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2005, 4:22 AM CDT (09:22 UTC)
Expired
Oct 4, 2005, 9:00 AM CDT
In force
5 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Bayfield County, WI

The radar

The Duluth radar (KDLH), 89 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 8:45 AM CDTFLOODMoquah, WISEVERAL ROADS BARRICADED AROUND AREA DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 040939 CCA
FFWDLH
WIC007-041400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CDT TUE OCT 4 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAYFIELD COUNTY IN NORTHWEST WISCONSIN

* UNTIL 900 AM CDT

* AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.      

AT 430 AM CDT...THE NORTH FISH CREEK NEAR MOQUAH IS ABOUT THREE AND 
A HALF FEET ABOVE FLOOD STAGE...WHICH WILL LIKELY CAUSE FLOODING.

THUNDERSTORMS HAVE PRODUCED RAINFALL AMOUNTS OF 3 TO 5 INCHES IN 
SOME AREAS ACROSS THE NORTHERN HALF OF BAYFIELD COUNTY. ADDITIONAL 
RAINFALL CAN BE EXPECTED FOR THE WARNED AREA THIS MORNING WITH MORE 
THUNDERSTORM DEVELOPMENT EXPECTED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4689 9084 4653 9096 4619 9096 4620 9153
      4675 9151

$$

BERDES
3 follow-up statements
000 
WGUS73 KDLH 041028
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
523 AM CDT TUE OCT 4 2005

WIC007-041400-
BAYFIELD WI-
523 AM CDT TUE OCT 4 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
BAYFIELD COUNTY...

AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SCATTERED THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE 
WARNED AREA.

THE NORTH FISH CREEK NEAR MOQUAH CONTINUES TO RISE AND IS ABOUT SIX 
FEET ABOVE FLOOD STAGE...WHICH WILL LIKELY CAUSE FLOODING AROUND THE 
CREEK. OTHER RIVERS AND CREEKS IN THE WARNED AREA MAY ALSO BE ABOVE 
FLOOD STAGE AND CAUSING FLOODING.

THUNDERSTORMS HAVE PRODUCED RAINFALL AMOUNTS OF 3 TO 5 INCHES IN 
SOME AREAS ACROSS THE NORTHERN HALF OF BAYFIELD COUNTY. ADDITIONAL 
RAINFALL CAN BE EXPECTED FOR THE WARNED AREA THIS MORNING WITH MORE 
THUNDERSTORM DEVELOPMENT EXPECTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4689 9084 4653 9096 4619 9096 4620 9153
      4675 9151

$$

BERDES
000 
WGUS73 KDLH 041300
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
800 AM CDT TUE OCT 4 2005

WIC007-041400-
BAYFIELD WI-
800 AM CDT TUE OCT 4 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
BAYFIELD COUNTY...

AT 745 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED THUNDERSTORMS PRODUCING LOCALIZED HEAVY RAIN OVER 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL FROM EARLIER THIS MORNING WILL 
CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

THE NORTH FISH CREEK NEAR MOQUAH HAS CRESTED AND IS NOW RECEDING. 
HOWEVER THE CREEK IS STILL FOUR AND A HALF FEET ABOVE FLOOD 
STAGE...SO FLOODING IS STILL EXPECTED THIS MORNING FOR AREAS NEAR 
THE CREEK. OTHER RIVERS AND CREEKS IN THE WARNED AREA MAY ALSO BE 
ABOVE FLOOD STAGE AND CAUSING FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT 
WING...MOQUAH...IRON RIVER...INO AND BARKSDALE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH TONIGHT.

LAT...LON 4689 9084 4653 9096 4619 9096 4620 9153
      4675 9151

$$

BERDES
000 
WGUS73 KDLH 041358
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
857 AM CDT TUE OCT 4 2005

WIC007-041402-
BAYFIELD WI-
857 AM CDT TUE OCT 4 2005

...THE FLASH FLOOD WARNING FOR BAYFIELD COUNTY IS CANCELLED...

THE HEAVY RAINS THAT PROMPTED THE FLOOD WARNING HAD ENDED AND FLASH 
FLOODING IS NO LONGER AN IMMEDIATE THREAT. THEREFORE THE WARNING HAS 
BEEN CANCELLED. A FLASH FLOOD WATCH REMAINS IN AFFECT ACROSS THE 
AREA THROUGH TODAY AND TONIGHT. 


LAT...LON 4689 9084 4653 9096 4619 9096 4620 9153
      4675 9151

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:44 AM CDT, 38 minutes earlier.

Area forecast discussion, Oct 4, 3:44 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
344 AM CDT TUE OCT 4 2005

.DISCUSSION...FORECAST FOCUS WILL BE ON
PRECIPITATION...AMOUNTS/SEVERITY AND EVENTUALLY TYPE.

THE GFS WAS FOLLOWED AGAIN FOR MOST OF FORECAST DETAILS.

HEAVY RAIN FELL LAST EVENING AND OVERNIGHT...WITH RADAR ESTIMATES
OF 2 TO 4 INCHES FROM THE HEAD OF LAKE SUPERIOR...EAST INTO
BAYFIELD COUNTY. THIS MAY BE A BIT HIGH...BASED ON WHAT FELL HERE
AT KDLH COMPARED TO THE RADAR. WE HAVE HAD SOME REPORTS OF MINOR
FLOODING...WATER OVER A FEW ROADS AND CREEKS FULL. WE WILL
CONTINUE THE FLASH FLOOD WATCH FOR THE AREA WE CURRENTLY HAVE IT
FOR...AND NOT EXPAND IT AT THIS TIME.

THERE IS A LOT OF MOISTURE IN THE ATMOSPHERE...INL 00Z SOUNDING
HAD 1.01 INCHES OF PRECIP WATER...AND MPX HAD 1.61. THIS IS 175-
250 PERCENT ABOVE NORMAL VALUES. SURFACE DEWPOINTS WERE STILL IN
THE UPPER 60S TO LOWER 70S OVER MUCH OF WISCONSIN IN THE WARM
SECTOR.

THE LOW LEVEL BOUNDARY...AS SEEN BETWEEN 950MB-900MB...WAFFLES
SLIGHTLY TODAY AND WILL CONTINUE TO BE A FOCUS FOR STORMS AND
RAIN. LOW PRESSURE AT THE SURFACE WILL DEVELOP ALONG THIS BOUNDARY
AND LIFT NORTH INTO MINNESOTA TONIGHT...AS THE UPPER WAVE MOVES IN
FROM THE WEST. THIS SETUP...WITH ALL THE MOISTURE AVAILABLE...WILL
CAUSE WIDESPREAD RAIN AND THUNDERSTORMS LATER TODAY INTO WEDNESDAY
MORNING. OUR SOUTHEAST WISCONSIN ZONES WILL BE A BIT MORE
TRICKY...SINCE IT IS SO CLOSE TO THE FRONTAL BOUNDARY TODAY...THEY
MAY NOT SEE AS MUCH PRECIP AS THE REST OF OUR AREA TODAY.

INSTABILITY NOT REAL IMPRESSIVE TODAY...BUT THERE IS PLENTY OF
SHEAR AND 40-50KT SOUTHERLY FLOW DEVELOPS THIS AFTERNOON AND
EVENING AROUND 875MB. THERE WILL CONTINUE TO BE A RISK OF SEVERE
STORMS OVER PORTIONS OF OUR SOUTHERN ZONES TODAY AND THIS EVENING. THE
MAIN THREAT WILL BE HEAVY RAIN THOUGH.

THE SURFACE LOW STARTS TO MOVE EAST OVER LAKE SUPERIOR WEDNESDAY
AFTERNOON...ALLOWING FOR COLDER AIR TO WRAP IN BEHIND. WEVE ADDED
A CHANCE FOR SNOW TO NORTH CENTRAL MINNESOTA WEDNESDAY
AFTERNOON...AND BROUGHT THE CHANCES OVER ALL AREAS WEDNESDAY
NIGHT. LAKE EFFECT SNOW POSSIBLE THURSDAY AS WELL. AMOUNTS WILL BE
TOUGH TO PIN DOWN...AS GROUND WILL BE INITIALLY QUITE WET AND
WARM.

&&

.AVIATION...A STATIONARY FRONT EXTENDING FROM NWRN WI TO THE TWIN
CITIES AREA WILL CONTINUE TO PRODUCE AREAS OF SHOWERS AND
THUNDERSTORMS ACROSS THE UPPER MIDWEST TODAY...WITH MVFR-IFR CIGS
AND VSBYS...AND POSSIBLY STRONG WINDS. A LOW PRESSURE SYSTEM OVER
THE CENTRAL PLAINS WILL THEN LIFT NORTHEAST ALONG THIS FRONT OVER
THE UPPER MIDWEST TONIGHT AND WEDNESDAY...KEEPING SHOWERS AND
THUNDERSTORMS GOING ACROSS MUCH OF THE AREA...AGAIN WITH REDUCED
VSBYS AND CIGS. TO THE NORTH OF THE FRONT AND LOW...WINDS WILL BE
QUITE STRONG OUT OF THE NORTHEAST.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR MNZ034>038.

WI...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR WIZ001-002-006.

MELDE/BERDES
Hazardous weather outlook, Oct 3, 7:14 AM CDT, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
714 AM CDT MON OCT 3 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041230-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
714 AM CDT MON OCT 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO TUESDAY NIGHT...

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT OVER MUCH OF
THE NORTHLAND. SOME OF THE STORMS MAY BE SEVERE LATER THIS
AFTERNOON INTO THIS EVENING...MAINLY SOUTH OF LINE ARCING FROM THE
BRAINERD LAKES AREA...TO TWO HARBORS...TO PHILLIPS WISCONSIN.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE TUESDAY INTO WEDNESDAY MORNING. SOME
OF THE STORMS MAY BE SEVERE TUESDAY INTO TUESDAY NIGHT...MAINLY SOUTH
SOUTH OF A HINCKLEY...TO GORDON...TO CABLE...TO MERCER LINE.

HEAVY RAIN WILL ALSO BE POSSIBLE...MAINLY TUESDAY INTO WEDNESDAY
MORNING ACROSS MUCH OF THE NORTHLAND.

STRONG WINDS...ESPECIALLY OVER LAKE SUPERIOR...ARE EXPECTED
TUESDAY INTO WEDNESDAY AND WILL CREATE CONDITIONS HAZARDOUS FOR
SMALL CRAFT.

COLD AIR WILL BE MOVING INTO THE NORTHLAND WEDNESDAY...AND SOME
SNOW IS POSSIBLE WEDNESDAY INTO WEDNESDAY NIGHT...ESPECIALLY OVER
THE NORTHERN THIRD OF MINNESOTA. SOME LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

MELDE

In the hours before

Special weather statement, Oct 3, 11:52 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1152 PM CDT MON OCT 3 2005

MNZ011-019-037-038-WIZ001>003-006>008-040700-
NORTHERN ST. LOUIS-CENTRAL ST. LOUIS-CARLTON/SOUTHERN ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-BURNETT-WASHBURN-SAWYER-
INCLUDING THE CITIES OF...ELY...HIBBING...DULUTH...CLOQUET...
HINCKLEY...SUPERIOR...WASHBURN...ASHLAND...GRANTSBURG...SPOONER...
HAYWARD
1152 PM CDT MON OCT 3 2005

THE SEVERE THUNDERSTORM WATCH 829 WILL BE ALLOWED TO EXPIRE AT
MIDNIGHT. THUNDERSTORMS HAVE WEAKENED SO THAT THERE IS NO LONGER A
POTENTIAL FOR SEVERE WEATHER.

EOM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:01 PM CDTSevere Thunderstorm WarningDLHDouglas29 min
Oct 3, 9:20 PM CDTSevere Thunderstorm WarningDLHBayfield25 min
Oct 3, 9:43 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield32 min

Nearby

Flash Flood Warnings in Wisconsin, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.